They are safe to take together but be sure to look at all the ingredients on the particular Mucinex product you are purchasing.

You are watching: Can you take mucinex and sudafed together


*

Gerry asked

I recently came down with a cold and wanted to know whether or not there is an interaction between Mucinex and Sudafed.


At a glance

Sudafed (pseudoephedrine) can safely be taken with Mucinex (guaifenesin). However, be cautious of Mucinex products that contain more than one ingredient and make sure they don"t already contain a nasal decongestant (i.e. pseudoephedrine or phenylephrine).

Answer

Yes, you can safely take Mucinex (guaifenesin) with Sudafed (pseudoephedrine) as there is no interaction between them. In fact, both drugs can be found combined in a single product, Mucinex-D, which is available behind the pharmacy counter.

It is important to note that there are severalMucinex products on the market. They include:

Mucinex (guaifenesin)Mucinex D (guaifenesin; pseudoephedrine)Mucinex Fast-Max Severe Congestion And Cough (guaifenesin; dextromethorphan; phenylephrine)Mucinex Fast-Max Cold, Flu And Sore Throat Congestion And Cough(guaifenesin; acetaminophen; dextromethorphan; phenylephrine)Mucinex Sinus-Max (guaifenesin; acetaminophen; phenylephrine)

You don"t want to combine Sudafed with a Mucinex product that alreadycontains a decongestant. The two decongestants to avoid doubling up on are:

PseudoephedrinePhenylephrine

So, to be specific, Sudafed is safe to take with only two Mucinex products:

Mucinex (guaifenesin)Mucinex DM (guaifenesin; dextromethorphan)

All other Mucinex products alreadycontain a decongestant. Taking too high of a dose of a decongestant can increase the risk of side effects, such as:

Increased blood pressureInsomniaSweatingIncreased heart rateRestlessness

The next sections provide some additional information regarding guaifenesin, pseudoephedrine, and phenylephrine.

About Guaifenesin

Guaifenesin is an oral expectorant, commonly used to treat cough due to colds and minor upper respiratory infections. It helps to loosen and thin mucus and bronchial secretions by reducing both their viscosity and adhesiveness. This makes secretions easier to expectorate and remove.

Guaifenesin is a common ingredient in many over the counter products and is available in both immediate and extended-release formulations.

About Pseudoephedrine

Sudafed (pseudoephedrine) is a nasal decongestant that is also used to relieve sinus pressure in adults and children 4 years of age and older. Immediate release products work quickly, within 15-30 minutes. The typical duration of action is 4-6 hours although 12 and 24-hour formulations are also available.

Unlike many nasal decongestant sprays (e.g. Afrin), Sudafed does not typically cause rebound congestion and can often be safely taken for more than 3 days.

As a result of the 2005 Combat Methamphetamine Epidemic Act,pseudoephedrine must be locked securely or stored behind the pharmacy counter.

About Phenylephrine

Phenylephrine is nasal decongestant available over the counter. It is available as a single ingredient (phenylephrine) or in combination with other medications in various cough/cold products.

It works to reduce congestion by constricting the blood vessels in the nose, reducing inflammation and opening the airways.

It may be taken with or without meals and reaches peak concentrations about 1-2 hours after taking by mouth. The duration of action of the drug is around 4 to 6 hours.

See more: How Far Is 10 000 Meters - How Many Miles Is 10000 Meters

Unlike pseudoephedrine, phenylephrine does not need to be stored behind the pharmacy counter.